Cannabis use alone has not been confirmed to cause fatal overdose, but too much THC can cause a distressing acute reaction that feels like an overdose. Cannabis and overdose risk are often discussed together because high-potency products, edibles, concentrates, and mixing cannabis with alcohol or other drugs can raise the chance of severe intoxication. CBD is generally non-intoxicating, but product quality and dosing still matter.
Can you overdose on cannabis?
Cannabis overdose is usually not a fatal event when cannabis is used alone. Medical sources describe it more often as acute cannabis intoxication or cannabis poisoning. The word overdose still fits when someone takes more than their body can comfortably handle and develops intense symptoms.
The risk is not the same for every product. A small amount of a high-THC concentrate or edible can deliver much more THC than a person expects. Smoking or vaping produces effects quickly, while edibles can delay the high, which makes it easier to take more before the first dose takes effect.
What does a cannabis overdose feel like?
Acute cannabis overdose symptoms can include:
- Extreme anxiety or panic
- Nausea or repeated vomiting
- Dizziness or fainting
- Fast heartbeat
- Confusion or disorientation
- Impaired coordination
- Drowsiness or feeling very high
Severe symptoms need medical attention. Seek help for chest pain, trouble breathing, severe confusion, repeated vomiting, fainting, or psychosis-like symptoms. For a child who ate cannabis, call Poison Control right away.
Why edibles raise overdose risk
Edibles are a common source of cannabis overdose calls because the effects are delayed. A person may eat a portion, feel nothing at first, and eat more. By the time the first serving takes effect, they may have consumed far more THC than intended. Edibles also last longer than inhaled cannabis, so the uncomfortable effects can persist.
CBD vs THC overdose risk
CBD products do not produce the same intoxicating high as THC, so they do not carry the same acute overdose pattern. That does not mean any CBD product is risk-free. Some products may be mislabeled, contain more THC than stated, or include contaminants. CBD can also interact with prescription medicines. Choose lab-tested CBD and read the certificate of analysis when available.
How to lower cannabis overdose risk
- Start with a low dose, especially with edibles and concentrates.
- Wait before taking more, and follow the product label.
- Avoid mixing cannabis with alcohol or other drugs.
- Store edibles and THC products away from children and pets.
- Choose products with clear dosing and lab testing.
- Do not drive or operate machinery while impaired.
When to get help
Call Poison Control or seek emergency care if someone has severe symptoms after using cannabis. Do not wait for symptoms to pass if there is chest pain, breathing trouble, fainting, severe vomiting, or dangerous confusion. For CBD users, talk with a clinician about drug interactions and choose products with transparent testing.